Missouri, 2002

Hail in Missouri, April 18, 2002

April 18, 2002 · NWS EAX · 17 events in 7 counties and zones

17 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 18, 2:10 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 18, 2:10 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 PM CDT THU APR 18 2002

THUNDERSTORM POTENTIAL TONIGHT AND THEN TIMING PRECIP CHANCES
THROUGH THE WEEKEND ARE THE BIG FORECAST CONCERNS FOR THIS PACKAGE.

WE ARE WATCHING TWO AREAS FOR THUNDERSTORM DEVELOPMENT IN THE NEAR
TERM. THE FIRST IS A COLD FRONT STRETCHING FROM CONCORDIA KANSAS TO
NEAR FORT DODGE IOWA.  THE FRONT SHOWS UP WELL ON OMAHAS RADAR.
LIS FROM MSAS INDICATE A CORRIDOR OF -10C IN ADVANCE OF THE FRONT
WHERE BROKEN SUNSHINE BROUGHT TEMPS INTO THE UPPER 80S.  CONVERGENCE
IS SHARPENING ALONG THE BOUNDARY AND SCATTERED STORMS SHOULD LIGHT
LATE THIS AFTERNOON AND TRACK INTO NERN KS AND NWRN MO BY EARLY
EVENING.  SCATTERED OCCURRENCES OF LARGE HAIL AND DAMAGING WIND GUSTS
ARE EXPECTED WITH STORMS ALONG THE FRONT EARLY THIS EVENING BEFORE
INSTABILITY WANES.  WE DONT EXPECT STORMS ALONG THE FRONT TO MOVE
SOUTH OF SAINT JOSEPH BEFORE WEAKENING WITH A LOSS OF SURFACE BASED
INSTABILITY.

A BIGGER MORE ORGANIZED CLUSTER OF CONVECTION IS EXPECTED TO FIRE
ALONG THE DRYLINE COLD FRONT INTERSECTION IN SOUTH CENTRAL KANSAS
THIS EVENING.  AN MCS BORN OUT OF THESE STORMS IS EXPECTED TO TRACK
THROUGH EASTERN KANSAS AND THEN MISSOURI AFTER MIDNIGHT. ETA MODEL
FORECASTS FOR SHEAR AND INSTABILITY DIMINISH DURING THE EARLY
MORNING HOURS...SO WIDESPREAD SEVERE STORMS ARE NOT EXPECTED WITH
TONIGHTS MCS.

THE TRACK OF CONVECTION OVERNIGHT WILL PLAY A BIG ROLE IN WHERE THE
COLD FRONT WILL END UP TOMORROW.  THE FRONT WILL LIKELY BE DRIVEN
FURTHER SOUTH THAN THE ETA SUGGESTS.  PRECIPITATION TOMORROW
AFTERNOON SHOULD BE LIMITED TO THE INSTABILITY ALONG AND SOUTH OF
THE FRONT...FROM MOUND CITY KANSAS...TO AROUND MACON.  IF REMNANTS
FROM STORMS EARLIER IN THE DAY LINGER INTO THE AFTERNOON...STORMS
MAY MISS OUR FORECAST AREA ALL TOGETHER.

THE NEXT CHANCE FOR SIGNIFICANT PRECIPITATION WILL BE WITH THE
EJECTION OF THE MAIN TROUGH ON SATURDAY.  OVER RUNNING RAINS SHOULD
SPREAD OVER ALL OF NE KS AND NRN MO DURING THE DAY.
KOCH

DAYS 4-7 SUN-WED
INTRODUCED CHC TRW/RW SUN AS MODEL SOLUTIONS SUGGEST MORE NOTHERN
TRACK FOR SURFACE LOW ALONG WITH SOME UPR SUPRT.  ALSO INSERTED CHC
TRW/RW TUE AS MRF SHOWS UPR SUPRT AND PASSAGE OF CDFNT AS LOW MOVES
THROUGH N OF CWA. TUE PRECIP SHOULD START AFTN AMD END BY WED. NO
CHGS TO TEMPS. WED TEMPS WRMR THAN MOS GUID AS HIR THCKNS SEEMS LKLY.
MAXIMUK

1150 AM

UPDATED TEMPERATURE FORECASTS FOR THIS AFTERNOON TO BETTER REFLECT
EXTENSIVE CLOUDINESS.  CURRENT SATELLITE LOOPS SHOW CLOUDINESS
BREAKING UP OVER NORTHWEST CORNER REGION WHILE A LOONG FETCH OF
MIDDLE AND HIGH LEVEL CLOUDINESS WILL CONTINUE TO POUR INTO CENTRAL
MISSOURI.  HAVE LOWER HIGHS...ESPECIALLY ACROSS AREAS SOUTH OF I-70.

BROWNING

522 AM
REMOVED THREAT OF SHOWERS AND THUNDERSTORMS FOR NORTHWESTERN ONE
THIRD OF CWA THIS MORNING AS SHOWERS AND THUNDERSTORMS HAVE
DISSIPATED ACROSS EASTERN KANSAS AND NORTHWEST MISSOURI. MAY STILL
SEE AN ISOLATED SHOWER OR THUNDERTORM ACROSS WESTERN MISSOURI OR
EASTERN KANSAS THIS MORNING...BUT NOT ENOUGH COVERAGE TO WARRANT ANY
MENTION OF POPS

DB

355 AM...

MAIN CONCERN IS THREAT OF CONVECTION THROUGH FRIDAY WITH AN
ADDITIONAL CONCERN BEING THE AMOUNT OF COOLING BEHIND FRONT. IN THE
SHORT TERM...PATCHES OF SHOWERS AND THUNDERSTORMS CONTINUING IN
EXTREME NORTHWEST MISSOURI AND SOUTH CENTRAL AND SOUTHEAST KANSAS.
THIS AREA OF PRECIPITATION IS IN 850 THETEA RIDGE WHICH IS EXPECTED
TO TRANSLATE EAST AND SLOWLY WEAKEN AS IT ENTERS NORTHWESTERN CWA
THIS MORNING. MAY STILL SEE A FEW SHOWERS AND THUNDERSTORMS DEVELOP
THIS MORNING ACROSS NORTHWEST HALF OF CWA WITH THE AID OF MODERATE
ELEVATED INSTABILITY.

BIGGEST THREAT OF CONVECTION...WILL BE LATE THIS AFTERNOON AND
TONIGHT AHEAD OF STRONG COLD FRONT. COLD FRONT EXPECTED TO MOVE INTO
EXTREME NORTHWEST MISSOURI LATE THIS AFTERNOON WITH THE ETA/AVN
PLACEMENT OF FRONT PREFERRED. WEAKENING CAP SHOULD ALLOW FOR RAPID
DEVELOPMENT IN AREA OF STRONG INSTABILITY WITH CAPE VALUES FROM
2500-3500 J/KG. EXPECT SQUALL LINE TO DEVELOP BY MID-EVENING AND
MOVE SLOWLY SOUTHEAST ACROSS CWA. PRIMARY THREAT WILL BE HIGH WINDS
AND HAIL. VEERED LOW LEVEL WINDS AND LINEAR FORCING SHOULD PRECLUDE
ANY DEVELOPMENT OF SUPERCELLS.

FRONT IS EXPECTED TO BE LOCATED ACROSS EXTREME SOUTHERN CWA FRIDAY
MORNING AND WILL MAINTAIN FAIRLY HIGH POPS ACROSS THAT AREA. TO THE
NORTH...WILL MAINTAIN LOW POPS FOR FRIDAY MORNING EXCEPT FOR
NORTHWEST CORNER.

COLD AIR TO CONTINUE TO DRIVE SOUTH ON FRIDAY WITH ETA APPEARING
REASONABLE WITH THE DEVELOPMENT OF A POST FRONTAL STRATUS DECK.
EXPECT LITTLE RISE IN TEMPERATURE DURING THE DAY ON FRIDAY AS A
RESULT. PREFER COOL MAV GUID FOR FRIDAY AND FRIDAY BUT MAV APPEARS
TOO COLD FOR FRIDAY NIGHT. OTHERWISE...GUIDANCE LOOKING TOO COLD
TODAY GIVEN PREFRONTAL COMPRESSIONAL HEATING AND WARM H8 TEMPS.

DB

.EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, Apr 18, 12:00 PM CST, 3 hours 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU APR 18 2002

* HAZARDS EXPECTED -
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
ACROSS EXTREME NORTHWEST MISSOURI. THE THUNDERSTORMS WILL LIKELY
INCREASE IN COVERAGE AS THEY SPREAD SOUTHEAST TO A KIRKSVILLE TO
KANSAS CITY LINE BETWEEN MIDNIGHT AND 2 AM. THE STORMS SHOULD REACH
THE MOUND CITY KANSAS...BUTLER AND SEDALIA VICINITIES BY AROUND 4
AM.

SOME OF THE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT WILL
LIKELY BE SEVERE WITH DAMAGING WINDS AND HAIL THE PRIMARY THREATS.

THE THREAT OF SEVERE WEATHER MAY LINGER UNTIL 9 AM ON FRIDAY FROM
BUTLER TO SEDALIA. THE NEXT THREAT OF SEVERE THUNDERSTORMS WILL BE
ON TUESDAY.

* SPOTTER ACTIVATION -
WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

DISCUSSION: SOUTH WINDS WILL CONTINUE TO IMPORT A VERY WARM ...MOIST
AND UNSTABLE AIR MASS INTO THE REGION. A STRONG COLD FRONT WILL
ENCOUNTER THE UNSTABLE AIR MASS LATE THIS AFTERNOON AND
TONIGHT...LEADING TO THE DEVELOPMENT OF THUNDERSTORMS. ATMOSPHERIC
WIND PROFILES AND THE HIGH DEGREE OF INSTABILITY SUGGEST THE PRIMARY
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

BROWNING
Special weather statement, Apr 18, 2:34 PM CST, 1 hour 16 minutes before
KSZ025-057-102>105-MOZ001>007-011>015-020>022-028-029-037-190200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
334 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 112...IN
EFFECT UNTIL 900 PM CDT THURSDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...BUCHANAN...CALDWELL...CLAY...CLINTON...DAVIESS...
DE KALB...GENTRY...GRUNDY...HARRISON...HOLT...JACKSON...MERCER...
NODAWAY...PLATTE...PUTNAM AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE.

SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BETHANY...KANSAS
CITY...MARYVILLE...OLATHE...PAOLA...ROCKPORT...ST JOSEPH AND TRENTON.

BROWNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Atchison

When
April 18, 3:50 PM CST
Where
Atchison County, 3 mi E of Watson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.483, -95.583

Hail, Nodaway

When
April 18, 4:55 PM CST
Where
Nodaway County, Hopkins
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.550, -94.817

Hail, Worth

When
April 18, 6:07 PM CST
Where
Worth County, 3 mi NW of Grant City
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.517, -94.450

Hail, Nodaway

When
April 18, 6:08 PM CST
Where
Nodaway County, Maryville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.350, -94.867

Hail, Nodaway

When
April 18, 6:20 PM CST
Where
Nodaway County, Ravenwood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.350, -94.683

Hail, Nodaway

When
April 18, 6:23 PM CST
Where
Nodaway County, 2 mi N of Ravenwood
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.383, -94.683

Hail, Gentry

When
April 18, 6:35 PM CST
Where
Gentry County, 4 mi N of Gentry
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.383, -94.433

Hail, Worth

When
April 18, 6:35 PM CST
Where
Worth County, Grant City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -94.417

Hail, Worth

When
April 18, 7:25 PM CST
Where
Worth County, Worth
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.400, -94.450

Hail, Harrison

When
April 18, 7:30 PM CST
Where
Harrison County, 10 mi N of New Hampton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.417, -94.200

Hail, Harrison

When
April 18, 7:39 PM CST
Where
Harrison County, Eagleville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.467, -93.983

Hail, Nodaway

When
April 18, 7:40 PM CST
Where
Nodaway County, 3 mi SE of Guilford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.133, -94.700

Hail, Harrison

When
April 18, 7:50 PM CST
Where
Harrison County, Bethany
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -94.033

Hail, Gentry

When
April 18, 8:00 PM CST
Where
Gentry County, 3 mi N of Gentry
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.383, -94.433

Also reported wind gusts to 70 mph.

Hail, Mercer

When
April 18, 8:10 PM CST
Where
Mercer County, 3 mi W of Princeton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -93.633

Hail, Harrison

When
April 18, 8:40 PM CST
Where
Harrison County, 5 mi S of Bethany
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -94.033

Also reported damaging wind gusts.

Hail, Grundy

When
April 18, 9:16 PM CST
Where
Grundy County, Trenton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.083, -93.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293002, 5293011, 5293092, 5293012, 5293013, 5293014, 5293003, 5293093, 5293094, 5293006, 5293007, 5293015, 5293008, 5293004, 5293010, 5293009, 5293005.